Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 55, NWS Los Angeles, CA

August 7, 2005Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Aug 7, 2005, 2:57 PM PDT for Los Angeles County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2005, 2:57 PM PDT (21:57 UTC)
Expired
Aug 7, 2005, 5:00 PM PDT
In force
2 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 10.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2005-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2005-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2700 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 072200
FFWLOX
CAC037-080000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
257 PM PDT SUN AUG 7 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...
  INCLUDING THE NORTH SLOPES OF THE SAN GABRIEL MOUNTAINS AND THE    
  EASTERN ANTELOPE VALLEY.

* UNTIL 500 PM PDT

* AT 255PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR              
  INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR THE TOWN OF      
  VALYERMO.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEARBLOSSOM
  LLANO...JUNIPER HILLS...DEVILS PUNCHBOWL PARK...LITTLEROCK AND    
  HIGHWAY 138.

LAT...LON 3441 11808 3435 11764 3468 11767 3468 11799
      3452 11808

$$

ASR/DCD
2 follow-up statements
000 
WGUS76 KLOX 072254
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
355 PM PDT SUN AUG 7 2005

CAC037-080000-
LOS ANGELES CA-
355 PM PDT SUN AUG 7 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 500 PM PDT FOR NORTHEASTERN 
LOS ANGELES COUNTY...INCLUDING THE NORTHEASTERN PORTION OF THE 
ANTELOPE VALLEY...

AT 345 PM...DOPPLER RADAR WAS BEGINNING TO SHOW A GRADUAL DECREASE
IN THUNDERSTORM COVERAGE AND INTENSITY ACROSS NORTHEAST LOS ANGELES 
COUNTY. 

WHILE THE HEAVY RAINFALL HAS SUBSIDED IN THE FOOTHILLS OF THE NORTHEAST
SAN GABRIEL MOUNTAINS...RUNOFF FROM EARLIER HEAVY RAINS WILL LIKELY 
CONTINUE THROUGH 5 PM. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEARBLOSSOM  
LLANO...JUNIPER HILLS...DEVILS PUNCHBOWL PARK...LITTLEROCK AND 
HIGHWAY 138.

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 3436 11779 3451 11775 3456 11802 3432 11807

$$

ASR/EB
000 
WGUS76 KLOX 072349
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
450 PM PDT SUN AUG 7 2005

CAC037-080030-
LOS ANGELES CA-
450 PM PDT SUN AUG 7 2005

...A FLASH FLOOD WARNING WILL EXPIRE AT 500 PM PDT FOR NORTHEASTERN  
   LOS ANGELES COUNTY...INCLUDING THE NORTHEASTERN PORTION OF THE    
   ANTELOPE VALLEY...

AT 440 PM...DOPPLER RADAR SHOWED NO SIGNIFICANT RAINFALL OVER THE 
WARNING AREA. BY 500 PM ANY RUNOFF FROM THE PREVIOUS STORMS WILL 
HAVE ALSO SUBSIDED AND THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3436 11779 3451 11775 3456 11802 3432 11807

$$

ASR/RAT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:05 PM PDT, 52 minutes earlier.

Area forecast discussion, Aug 7, 2:05 PM PDT, 52 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
205 PM PDT SUN AUG 7 2005

.SHORT TERM...CUMULUS BEGAN OVER THE LA AND VENTURA MOUNTAINS AROUND
18Z AND THE FIRST THUNDERSTORMS DEVELOPED IN SAN BERNARDINO COUNTY
NEAR BIG BEAR MUCH LIKE YESTERDAY...EXCEPT ABOUT ONE HOUR SLOWER.
THE BEST INSTABILITY AXIS WILL REMAIN TO OUR SOUTH AND EAST THIS
AFTERNOON BUT ISOLATED STORMS OVER THE HIGHER MOUNTAINS AND DESERT
AREAS WILL CREATE POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING
THROUGH THIS EVENING. UPPER LEVEL WINDS ARE VERY WEAK AND CELLS WILL
NOT MOVE MUCH FROM THEIR ORIGINATION POINT. THE FLASH FLOOD WATCH
WILL CONTINUE THROUGH 9 PM PDT.

MARINE CLOUDS HAD A HARDER TIME RETREATING TO THE COAST TODAY
COMPARED TO RECENT DAYS. ONSHORE GRADIENTS ARE ROUGHLY TWICE AS
STRONG AS SATURDAY SO THE STRATUS REMAINS FAIRLY SOLID JUST OFF THE
COAST AND SHOULD MOVE BACK IN EARLY THIS EVENING. TEMPERATURES HAVE
BEEN COOLER TOWARD THE COAST TODAY BUT READINGS REMAIN IN THE
TRIPLE DIGITS INLAND.

THERE IS VERY LITTLE OVERALL CHANGE IN THE FORECAST FOR MONDAY AND
TUESDAY. THE RIDGE AXIS REMAINS OVER THE FOUR COUNTY AREA WHICH
ALLOWS AN ONSHORE GRADIENT TO DEVELOP IN THE AFTERNOONS. WOULD
EXPECT THUNDERSTORM POTENTIAL TO BE LIMITED AGAIN TO THE EASTERN
MOUNTAINS AND DESERT AREAS. WILL HOLD OFF ON REISSUING ANY WATCHES
UNTIL CONVECTIVE PARAMETERS LOOK BETTER ORGANIZED ACROSS OUR REGION.
HOWEVER...STORM MOTION WILL REMAIN LESS THAN 5 KT IF CELLS DEVELOP
IN THESE AREAS. TEMPERATURES WILL BE DEPENDENT ON THE DEPTH OF THE
MARINE INTRUSION FOR COASTAL SLOPES BUT EXPECT READINGS TO BE JUST
AS HOT IN THE INTERIOR THROUGH TUESDAY.

.LONG TERM...ECMWF AND GFS RUNS SHOW A WEAK UPPER TROUGH APPROACHING
THE WEST COAST TOWARD MID-WEEK. ATMOSPHERIC HUMIDITY LEVELS INCREASE
FOR POTENTIAL OF MORE CLOUD COVER WEDNESDAY AND THURSDAY AS THIS
SYSTEM MOVES THROUGH THE REGION. THE MONSOON MOISTURE IS SLOWLY
DISPLACED TO THE SOUTH WHICH SHOULD REDUCE OUR CHANCES OF ANY
CONVECTION. THE BOTTOM-LINE WILL BE SLIGHT COOLING FROM PERSISTENT
ONSHORE FLOW AND MARINE CLOUDS/FOG FOR NIGHTS AND MORNINGS.

&&

.AVIATION...WILL FOLLOW PERSISTENCE WITH THE RETURN OF THE LOW LEVEL
STRATUS AND DEVIATE FROM MOS...MET/MAV INDICATED VFR CONDITIONS OVER
LAX/LGB THROUGH MON AFTERNOON. RAOBS AND LOW LEVEL PROFILER
INDICATED LITTLE CHANGE WITH STRENGTH AND HEIGHT OF THE CAPPING
INVERSION IN THE PAST 24 HOURS WITH BASE HEIGHT AROUND 1.1KFT.
EXPECT LITTLE CHANGE IN THE INVERSION OVERNIGHT AND WITH THE ONSHORE
PRESSURE GRADIENT GRADUALLY WEAKENING...THOUGH PERSISTING
OVERNIGHT...THE WELL ESTABLISHED MARINE CLOUDS WILL RETURN THROUGH
THE EVENING. ISOLATED THUNDERSTORMS WERE REDEVELOPING OVER THE
MOUNTAIN PEAKS EARLY THIS AFTERNOON AND THE THUNDERSTORMS WILL
DISSIPATE EARLY IN THE EVENING.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).

&&

PUBLIC...BOLDT
AVIATION...FORWOOD
Hazardous weather outlook, Aug 7, 6:00 AM PDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SUN AUG 7 2005

CAZ034>041-044>047-051>054-059-087-088-081300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
MOUNTAINS OF LOS ANGELES...VENTURA AND EASTERN SANTA BARBARA
COUNTIES...AND THE ANTELOPE VALLEY TODAY...MAINLY THIS AFTERNOON
INTO THIS EVENING. THERE IS A SLIGHT CHANCE THAT SOME THUNDERSTORMS
WILL DRIFT INTO THE VALLEYS OF LOS ANGELES COUNTY VALLEYS...MAINLY
NEAR THE FOOTHILLS...AND INTO THE CUYAMA VALLEY IN SANTA BARBARA
COUNTY. THUNDERSTORMS WILL BE SLOW-MOVING TODAY...AND HAVE THE
POTENTIAL TO PRODUCE FLASH FLOODING.

PEOPLE IN THE MOUNTAINS SHOULD BE ESPECIALLY WARY OF FLASH FLOODING
DURING PERIODS OF THUNDERSTORM/SHOWER ACTIVITY.

THERE IS STILL A THREAT OF DRY LIGHTNING TODAY AROUND THE MAIN RAIN
CORE OF ANY THUNDERSTORM.

IT WILL BE QUITE HOT ACROSS THE REGION TODAY. MAXIMUM TEMPERATURES
WILL LIKELY REACH OR EXCEED 100 DEGREES ACROSS MUCH OF THE ANTELOPE
VALLEY AND THE INTERIOR VALLEYS OF SAN LUIS OBISPO AND SANTA BARBARA
COUNTIES. EVEN THE WARMER PORTIONS OF THE LOS ANGELES AND VENTURA
COUNTY VALLEYS AND FOOTHILLS COULD EXPERIENCE TEMPERATURES SOARING
ABOVE 100 DEGREES. HIGHER HUMIDITY THIS AFTERNOON WILL CAUSE
INCREASINGLY UNCOMFORTABLE CONDITIONS ACROSS THE SOUTHLAND...WITH
HEAT INDEX VALUES APPROACHING DANGEROUS LEVELS ACROSS THE ANTELOPE
VALLEY...IN THE MOUNTAINS...AND IN THE INTERIOR VALLEYS.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE MOUNTAINS OF LOS
ANGELES AND VENTURA COUNTIES AND THE ANTELOPE VALLEY SUNDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. ONCE AGAIN THERE IS A CHANCE
THAT SOME STORMS COULD DRIFT INTO THE VALLEYS OF LOS ANGELES AND
VENTURA COUNTY...ESPECIALLY NEAR THE FOOTHILLS.

THERE IS STILL A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DURING
THE AFTERNOON AND EVENING HOURS MONDAY THROUGH FRIDAY...MAINLY
ACROSS THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES AND ACROSS
THE ANTELOPE VALLEY.

IT WILL BE QUITE HOT AND RATHER HUMID ACROSS THE REGION MONDAY AND
TUESDAY. MAXIMUM TEMPERATURES WILL LIKELY REACH OR EXCEED 100
DEGREES ACROSS MUCH OF THE ANTELOPE VALLEY AND THE INTERIOR VALLEYS
OF SAN LUIS OBISPO AND SANTA BARBARA COUNTIES. THE WARMER PORTIONS
OF THE LOS ANGELES AND VENTURA COUNTY VALLEYS AND FOOTHILLS COULD
EXPERIENCE TEMPERATURES SOARING ABOVE 100 DEGREES AS WELL. RATHER
HIGH HUMIDITY WILL CAUSE VERY UNCOMFORTABLE CONDITIONS ACROSS THE
SOUTHLAND...WITH HEAT INDEX VALUES APPROACHING DANGEROUS LEVELS
ACROSS THE ANTELOPE VALLEY...IN THE MOUNTAINS...AND IN THE INTERIOR
VALLEYS.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ASR

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.